Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Local regularity and decay estimates of solitary waves for the rotation-modified Kadomtsev-Petviashvili equation

Authors: Robin Ming Chen, Yue Liu and Pingzheng Zhang
Journal: Trans. Amer. Math. Soc. 364 (2012), 3395-3425
MSC (2010): Primary 35Q53, 76B03, 75B15, 76B25
Published electronically: February 20, 2012
MathSciNet review: 2901218
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is mainly concerned with the local low regularity of
solutions and decay estimates of solitary waves to the rotation-modified
Kadomtsev-Petviashvili (rmKP) equation. It is shown that with negative dispersion, the rmKP equation is locally well-posed for data in $ H^{s_1,s_2}(\mathbb{R}^2)$ for $ s_1>-\frac {3}{10}$ and $ s_2\geq 0$, and hence globally well-posed in the space $ L^2$. Moreover, an improved result on the decay property of the solitary waves is established, which shows that all solitary waves of the rmKP equation decay exponentially at infinity.

References [Enhancements On Off] (What's this?)

  • 1. M.J. Ablowitz and H. Segur, Solitons and the inverse scattering transform, 4 SIAM Studies in Applied Mathematrics, SIAM, Philadelphia, PA, 1981. MR 642018 (84a:35251)
  • 2. T.R. Akylas, On the radiation damping of a solitary wave in a rotating channel, Mathematical Approaches in Hydrodynamics, SIAM, Philadelphia, PA, 1991, 175-181. MR 1136562 (92h:76015)
  • 3. A. Ambrosetti, V. Felli, and A. Malchiodi, Ground states of nonlinear Schrödinger equations with potentials vanishing at infinity, J. Eur. Math. Soc., 7 (2005), 117-144. MR 2120993 (2006f:35049)
  • 4. M. Ben-Artzi and J.C. Saut, Uniform decay estimates for a class of oscillatory integrals and applications, Differential Integral Equations, 12 (1999), no. 2, 137-145. MR 1672730 (2000a:35207)
  • 5. O.V. Besov, V.P. Il'in and S.M. Nikolskii, Integral representations of functions and imbedding theorems. I, J. Wiley, New York, 1978. MR 0519341 (80f:46030a)
  • 6. A. de Bouard and J.C. Saut, Solitary waves of generalized Kadomtsev-Petviashvili equations, Ann. Inst. H. Poincar $ \acute {e}$ Anal. Non Linéarire, 14 (1997), 211-236. MR 1441393 (98a:35115)
  • 7. A. de Bourad and J.C. Saut, Symmetries and decay of the generalized Kadomtsev-Petviashvili solitary waves, SIAM J. Math. Anal., 28 (1997) no. 5, 1064-1085. MR 1466669 (99c:35208)
  • 8. J. Bourgain, On the Cauchy problem for the Kadomtsev-Petviashvili equation, GAGA, 3 (1993), 315-341. MR 1223434 (94d:35142)
  • 9. R.M. Chen, The Cauchy problem and the stability of solitary waves of a hyperelastic dispersive equation, Indiana U. J. Math., 57 (2008), 2377-2422. MR 2463973
  • 10. R.M. Chen, V. Hur and Y. Liu, Solitary waves of the rotation-modified Kadomtsev-Petviashvili equation, Nonlinearity, 21 (2008), 2949-2979. MR 2461048 (2010a:35213)
  • 11. A.S. Fokas and L.Y. Sung, On the solvability of the N-wave, Davey-Stewartson and Kadomtsev-Petviashvili equaitons, Inverse Probelms, 8 (1992), 673-708. MR 1185594 (93h:35177)
  • 12. V. N. Galkin and Yu. A. Stepanyants, On the existence of stationary solitary waves in a rotating fluid (Russian), Prikl. Mat. Mekh., 55 (1991), 1051-1055; translation in J. Appl. Math. Mech., 55 (1991), 939-943. MR 1150448 (92j:76096)
  • 13. J. Ginibre, Le probl $ \grave {e}$me de Cauchy pour de EDP semi-lin $ \acute {e}$aires p $ \acute {e}$riodiques en variables d'espace (d'apr $ \grave {e}$s Bourgain), S $ \acute {e}$minaire Bourbaki 796, Ast $ \acute {e}$risque, 237 (1995), 163-187. MR 1423623 (98e:35154)
  • 14. R. Grimshaw, Evolution equations for weakly nonlinear, long internal waves in a rotating fluid, Stud. Appl. Math., 73 (1985), 1-33. MR 797556 (87a:76029)
  • 15. R.H.J. Grimshaw, L.A. Ostrovsky, V.I. Shrira and Yu.A. Stepanyants, Long nonlinear surface and internal gravity waves in a rotating ocean, Surveys in Geophysics, 19 (1998), 289-338.
  • 16. R. Grimshaw and S. Tang, The rotation-modified Kadomtsev-Petviashvili equation: An analytical and numerical study, Stud. Appl. Math., 83 (1990), 223-248. MR 1071361 (92a:35139)
  • 17. M. Hadac, S. Herr and H. Koch, Well-posedness and scattering for the KP-II equation in a critical space, Ann. Inst. H. Poincaré Anal. Non Linéaire, 26 (2009), no. 3, 917-941. MR 2526409 (2010d:35301)
  • 18. A.D. Ionescu, C.E. Kenig and D. Tataru, Global well-posedness of the KP-I initial-value problem in the energy space, Invent. Math., 173 (2008), 265-304. MR 2415308 (2009h:35368)
  • 19. R.J. Iório, Jr. and W.V.L. Nunes, On equations of KP-type, Proc. Roy. Soc. Edinburgh Sect. A, 128 (1998), 725-743. MR 1635416 (99j:35189)
  • 20. P. Isaza and J. Mejia, Local and global Cauchy problems for the Kadomtsev-Petviashvili (KP-II) equation in Sobolev spaces of negative indices, Comm. Partial Differential Equations, 26 (2001), 1027-1057. MR 1843294 (2002e:35205)
  • 21. B.B. Kadomtsev and V.I. Petviashvili, On the stability of solitary waves in weakly dispersing media, Sov. Phys. Dokl., 15 (1970), 539-541.
  • 22. C.E. Kenig, On the local and global well-posedness theory for the KP-I equation, Ann. Inst. Henri Poincaré, Anal. Non Linéaire, 21 (2004), 827-838. MR 2097033 (2005j:35196)
  • 23. C.E. Kenig, G. Ponce and L. Vega, Oscillatory intergrals and regularity of dispersive equations, Indiana Univ. Math. J., 40 (1991), 33-69. MR 1101221 (92d:35081)
  • 24. L. Molinet, J.C. Saut, and N. Tzvetkov, Well-posedness and ill-posedness results for the Kadomtsev-Petviashvili-I equation, Duke Math J., 115 (2002), 353-384. MR 1944575 (2003h:35240)
  • 25. L. Molinet, J.C. Saut, and N. Tzvetkov, Global well-posedness for the KP-I equation, Math. Ann., 324 (2002), 255-275. MR 1933858 (2003h:35241)
  • 26. L. Molinet, J.C. Saut, and N. Tzvetkov, Correction: Global well-posedness for the KP-I equation, Math. Ann., 328 (2004), 707-710. MR 2047648 (2005b:35245)
  • 27. L. Molinet, J.C. Saut, and N. Tzvetkov, Remarks on the mass constraint for KP-type equations, SIAM J. Math. Anal., 39 (2007), 627-641. MR 2338424 (2008h:35327)
  • 28. L.A. Ostrovsky, Nonlinear internal waves in a rotating ocean, Okeanologia, 18 (1978), 181-191.
  • 29. L.A. Ostrovsky and Y.A. Stepanyants, Nonlinear waves in a rotating fluid (Russian), Nonlinear waves (Russian), 132-153, ``Nauka'', Moscow, 1993. MR 1318473 (95k:76115)
  • 30. L.V. Ovsyannikov, N.I. Makarenko, V.I. Nalimov, V. Yu Lyapidevskiui, P.I. Plotnikov, I.V. Sturova, V.A. Vladimirov, Nonlinear problems in the theory of surface and internal waves (Russian), Chapter 8, ``Nauka'' Sibirsk. Otdel., Novosibirsk, (1985). MR 851183 (87j:76002)
  • 31. E. Stein, Harmonic Analysis: Real-Variable Methods, Orthogonality and Osillatory Integrals, Princeton Mathematical Series 42, Princeton University Press, 1993. MR 1232192 (95c:42002)
  • 32. E. Stein and G. Weiss, Introduction to Fourier Analysis in Euclidean Spaces, Princeton University Press, 1971. MR 0304972 (46:4102)
  • 33. H. Takaoka, Global well-posedness for the Kadomtsev-Petviashvili-II equation, Discrete Contin. Dynam. Systems, 6 (2000), 483-499. MR 1739371 (2000m:35163)
  • 34. H. Takaoka and N. Tzvetkov, On the local regularity of the Kadomtsev-Petviashvili-II equation, Internat. Math. Res. Notices, (2001) no. 2, 77-114. MR 1810481 (2001j:35243)
  • 35. M.M. Tom, On a generalized Kadomtsev-Petviashvili equation, Contemporary Mathematics AMS, 200 (1996), 193-210. MR 1410508 (97e:35165)
  • 36. P. Tomas, A restriction theorem for the Fourier transform, Bull. A.M.S., 81 (1975), 477-478. MR 0358216 (50:10681)
  • 37. N. Tzvetkov, Global low regularity solutions for Kadomtsev-Petviashvili equation, Differential and Integral Equations, 13 (2000), 1289-1320. MR 1787069 (2001g:35227)
  • 38. X. Zhou, Inverse scattering transform for the time dependent Schrödinger equation with applications to the KPI equation, Comm. Math. Phys., 128 (1990), 551-564. MR 1045884 (91j:34138)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35Q53, 76B03, 75B15, 76B25

Retrieve articles in all journals with MSC (2010): 35Q53, 76B03, 75B15, 76B25

Additional Information

Robin Ming Chen
Affiliation: School of Mathematics, University of Minnesota, Minneapolis, Minnesota 55455
Address at time of publication: Department of Mathematics, University of Pittsburgh, Pittsburgh, Pennsylvania 15260

Yue Liu
Affiliation: Department of Mathematics, University of Texas at Arlington, Arlington, Texas 76019-0408

Pingzheng Zhang
Affiliation: Department of Mathematics, Jiangsu University, Jiangsu 212013, People’s Republc of China

Keywords: Kadomtsev-Petviashvili, rotation, Cauchy problem, well-posedness, solitary wave
Received by editor(s): December 21, 2009
Received by editor(s) in revised form: April 19, 2010
Published electronically: February 20, 2012
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society